MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 AVITENE; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED

DAVOL INC., SUB. C.R. BARD, INC. -1213643 AVITENE; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Catalog Number 1010020
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Necrosis (1971)
Date of Event 08/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the patient experienced necrosis post surgery with spinal implants made by depuy spine (j&j) products.Avitene was also used in the procedure.The patient presented post-op with disengagement of the left-sided rod from her l3 pedicle screw and the patient's coronal balance also appeared to be significantly affected.The instructions for use provided with the avitene product lists a precaution on using avitene in the cns; avoid packing avitene¿ tightly in cavities, especially within the bony enclosure of the cns or within other relatively rigid cavities where swelling may interfere with normal function or possibly cause necrosis.It is unknow how or were in the product was used during the procedure.Based on the information provided, no conclusion can be made as to the extent to which the use of avitene powder during the spinal surgery may have caused or contributed to the patient's alleged postoperative necrosis.Review of manufacturing records confirms product was manufactured to specification.To date, this is the only reported complaint for this manufacturing lot of (b)(4) units released for distribution in nov, 2019.This mdr represents the avitene (device #1).An additional mdr was submitted to represent the avitene (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
Per medwatch report (mw5154685): on or about (b)(6) 2020 a depuy spinal was used in patient surgery.Upon information, the product used in patient surgery include depuy expedium, cobalt chromium rods, uniaxial pedicel screws, depuy spine screws, rod viper straight and or other associated devices.The patient had some pain postoperatively and also had descriptions of cracking and popping involving her lumbosacral spine.X-ray revealed a disengagement of the left-sided rod from her l3 pedicle screw and the patient's coronal balance also appeared to be significantly affected.Patient was caused to sustain severe, serious, permanent injuries that had rendered her sick lore, lame and disabled.Also noted the patient experienced necrosis.On (b)(6) 2020 the patient underwent reinsertion of spinal fixation device with revision of instrumentation due to posterior instrumented spinal fusion hardware failure.On (b)(6) 2020 the patient underwent excisional debridement of skin including the subcutaneous level and fascia, right side and left side."this report reflects information received by fda in the form of a notification per 803.22 (b)(2)." note: the complaint reported failure of spinal implants made by depuy spine (j&j) products.The post-op conditions of implant failure (rod dissociation from the pedicle screws) are not an adverse event related to use of hemostat in the procedure.Bd complaint has been processed for avitene based on the allegation, "the patient experienced necrosis.".

Brand Name
AVITENE
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
DAVOL INC. -1223089
160 new boston st.
woburn MA 01801
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key19520170
Report Number1213643-2024-00302
Device Sequence Number15588520
Product Code LMF
UDI-Device Identifier00801741000386
UDI-Public(01)00801741000386
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
N17600
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2022
Device Catalogue Number1010020
Device Lot NumberWBDW0036
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2024
Initial Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/10/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale